Virginia, 2008

Hail in Virginia, June 7, 2008

June 7, 2008 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced large hail across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced large hail across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 7, 2:26 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 7, 2:26 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EDT SAT JUN 7 2008

.SYNOPSIS...
HOT AND HUMID CONDITIONS CONTINUE THROUGH MID WEEK AS HIGH PRESSURE
REMAINS ANCHORED ALONG THE SOUTHEAST COAST. GRADUAL COOLING WILL
OCCUR BY LATE NEXT WEEK AS A WEAK FRONT MOVES THROUGH THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
RECORD HIGHS DROPPING LIKE FLYS THIS AFTRN. AS OF THIS WRITING...
RIC / ORF / AND ECG HAVE RECORDED RCRD HIGHS...SBY HAS TIED.
WILL SEND PRELIM RER MESSAGES OUT SHORTLY.

NRLY STNRY H5 RIDGE CONTS ACROSS RGN. XPCT ANY CU TO DSPT BY 00Z
WITH SOME BLOWOFF CI FROM MID WEST CONVECTIVE COMPLEX SPILLING E OF
MTS. REMOVED SMOKE FROM GRIDS AS WND FCST SHUD KEEP THE SMOKE S OF
FA. LOWS 70-75.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
H5 RIDGE PROGGED TO REMAIN NRLY STNRY OVR SE STATES THRU TUE. THERMAL
LEE TROF DVLPS...BUT AIRMASS REMAINS CAPPED WITH LTL OR NO CHC FOR
ANY TSTRM RELIEF E OF MTS. H85 TMPS PROGGED BTWN 20-22C THRU TUE. THUS
FCST WILL BE ONE OF PERSISTANCE. PT TO MSTLY SUNNY SKIES ALONG WITH
DAYTIME HIGHS ARND 100 WILL COMBINE WITH MOD DP TMPS FOR HEAT INDEX
VALUES TO CONT ARND 105. ONLY CONCERN IS THAT DOWNSLOPING W-SW WNDS
WILL ACTUALLY RESULT IN DP TMPS FALLING INTO M-U60S ACROSS THE PIEDMONT
DRNG PK HEATG HRS (MUCH LIKE TDY). UPSHOT OF THIS WILL BE THE CONTINUANCE
OF DAILY HEAT ADVSRYS VICE EXCESSIVE HEAT WRNGS. GIVEN A WND SHFT ALONG
THE COAST...DECIDED TO ADD ERN SHORE CNTYS TO HEAT ADVSRY ON SUNDAY.
LOWS L-M70S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A SFC TROF/FRNT SLIDES ACRS THE AREA TUE NGT THRU WED. THIS WILL
HELP PRODUCE ISLTD/SCTD TSRAS ACRS THE AREA. UA RDG BLDS BACK OVR
THE REGION THU THRU FRI...THEN ANOTHER FRNT PUSHES INTO THE AREA
SAT. NO PCPN CHCS FOR THU AND FRI...THEN SLGT/SML CHC POPS FOR SAT.
NOT HOT...BUT STILL VRY WRM TEMPS EXPECTED WED THRU SAT WITH RDGS
RANGING THRU THE 80S TO LWR 90S. MIN TEMPS RANGING FM THE MID 60S
TO ARND 70.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HI PRES MOVING OFFSHORE HAS BROUGHT WESTERLY FLOW OVER THE NC FIRES
SO SMOKE HAS MOVED OFF TAFS SITE...ALL SITES VFR THRU ERLY EVE. FOG
EXPCTD SBY WITH IFR/LIFR OVERNIGHT. REMAINING LOCATIONS MVRF NEAR
SUNRISE...SMOKE FROM FIRES STILL AN OVERNIGHT CONCERN AT PHF/ORF/ECG
DEPENDING ON WIND DIRECTION.

MAINLY VFR SUN/MON/TUE...AS ONLY VRY ISO AFTN/EVENG TSTMS CAN BE
EXPECTED.

&&

.MARINE...
NO HEADLINES THRU THE SHRT TERM. RATHER LGT WNDS WILL CONTINUE TNGT
THRU THU...LESS THAN 15 KT...AS GENERALLY HI PRES DOMINATES OUR WX
OTHR THAN WEAK SFC BNDRY TUE NGT AND WED. WAVES 1 TO 2 FT AND SEAS 2
TO 3 FT.

&&

.CLIMATE...
RECORD HIGHS...SUN JUNE 8TH...MON JUNE 9TH...TUE JUNE 10TH

RIC.............99  (1899)......98 (1999)......98  (1964)
ORF.............99  (1899).....102 (1874)......101 (1964)
SBY.............99  (1925)......97 (1999)......96  (1964)
ECG.............101 (1942).....100 (1952)......99  (1993)

VARIOUS CONSECUTIVE STREAKS THAT BEGAN PRIOR TO JUNE 15TH ARE LISTED
BELOW FOR RICHMOND/NORFOLK:

FOR RICHMOND/RIC

LONGEST STREAKS OF CONSECUTIVE DAYS OF 90+
(BEGINNING BEFORE JUNE 15TH):

***10 DAYS (JUNE 1ST-10TH 1925).
*** 9 DAYS (JUNE 6TH-14TH 1984).

LONGEST STREAKS OF CONSECUTIVE DAYS OF 95+
(BEGINNING BEFORE JUNE 15TH):

*** 9 DAYS (JUNE 6TH-14TH 1984).
*** 4 DAYS (TWICE/ MOST RECENTLY MAY 29TH-JUNE 1ST 1991).

EARLIEST DATE OF 100 F OR HIGHER:
*** (MAY 28TH 1941).
*** (IN JUNE THE EARLIEST IS THE 12TH IN 1914).

FOR NORFOLK/ORF

LONGEST STREAKS OF CONSECUTIVE DAYS OF 90+
(BEGINNING BEFORE JUNE 15TH):

*** 9 DAYS (JUNE 10TH-18TH 1945).
*** 8 DAYS (HAS OCCURRED 4 TIMES/ MOST RECENTLY JUNE 7TH-14TH 1984).

LONGEST STREAKS OF CONSECUTIVE DAYS OF 95+
(BEGINNING BEFORE JUNE 15TH):

*** 5 DAYS (HAS OCCURRED TWICE/ MOST RECENTLY JUNE 13TH-17TH 1945).
*** 4 DAYS (HAS OCCURRED TWICE/ MOST RECENTLY JUNE 2ND-5TH 1943).

EARLIEST DATE OF 100 F OR HIGHER:
*** (MAY 31ST 1991).
*** (IN JUNE THE EARLIEST IS THE 9TH IN 1874).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HEAT ADVISORY UNTIL 8 PM EDT SUNDAY FOR MDZ021>024.
NC...HEAT ADVISORY UNTIL 8 PM EDT SUNDAY FOR NCZ012>017-030>032.
VA...HEAT ADVISORY UNTIL 8 PM EDT SUNDAY FOR VAZ048-049-060>100.
MARINE...NONE.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...TMG
AVIATION...CY
MARINE...TMG
CLIMATE...AKQ
Hazardous weather outlook, Jun 7, 2:47 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
347 PM EDT SAT JUN 7 2008

NCZ012>016-030>032-VAZ048-049-060>094-096-097-082000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
347 PM EDT SAT JUN 7 2008

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ017-VAZ095-098-082000-
INLAND CURRITUCK-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
347 PM EDT SAT JUN 7 2008

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK
   HEAT ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-082000-
OUTER BANKS CURRITUCK-
347 PM EDT SAT JUN 7 2008

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK

MODERATE RIP CURRENT RISK

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-082000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
347 PM EDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-VAZ099-100-082000-
INLAND WORCESTER-ACCOMACK-NORTHAMPTON VA-
347 PM EDT SAT JUN 7 2008

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK
   HEAT ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-082000-
MARYLAND BEACHES-
347 PM EDT SAT JUN 7 2008

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-082000-
DORCHESTER-WICOMICO-SOMERSET-
347 PM EDT SAT JUN 7 2008

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

In the hours before

Special weather statement, Jun 7, 2:38 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT SAT JUN 7 2008

VAZ064-073-074-072045-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-
338 PM EDT SAT JUN 7 2008

...THUNDERSTORM DEVELOPING NEAR THE CAROLINE...KING AND QUEEN COUNTY
BORDER...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER NORTHWESTERN KING AND QUEEN COUNTY...OR
ABOUT 12 MILES SOUTHWEST OF CHAMPLAIN...MOVING EAST AT 12 MPH. AT
THE CURRENT SPEED...THE CELL WILL BE NEAR CENTRAL POINT AT 345 PM
EDT...SALVIA AT 350 PM EDT...NEWTOWN AT 355 PM EDT...BEAZLEY AT
405 PM EDT... INDIAN NECK AT 420 PM EDT.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS
WITH THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THE STORM
REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

HURLEY
Special weather statement, Jun 7, 3:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
427 PM EDT SAT JUN 7 2008

VAZ073-078-084-085-072130-
GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-
427 PM EDT SAT JUN 7 2008

...THUNDERSTORM CLUSTERS FORMING OVER PORTIONS OF THE MIDDLE
PENINSULA...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF DEVELOPING THUNDERSTORMS...ONE NEAR KING AND QUEEN
COURTHOUSE WITH ANOTHER CLOSE TO URBANNA. MOVEMENT WAS NORTHEAST
AROUND 8 MPH.

EXPECT SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE
PATH OF THESE STORMS...ALONG WITH BRIEF HEAVY RAINFALL. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

HURLEY

The radar

The Norfolk radar (KAKQ), 81 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Middlesex

When
June 7, 3:45 PM EST
Where
Middlesex County, Remlik
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.630, -76.580

Golfball size hail was reported just south of Urbanna.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115194.